Maine, 2021

Winter Storm in Maine, January 2, 2021

January 2, 2021 · NWS GYX · 6 events in 6 counties and zones

Low pressure moved through the Ohio River Valley late on the 1st and tracked into New York early on the 2nd. A secondary low pressure began to develop early on the 2nd in the vicinity of Chesapeake Bay.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved through the Ohio River Valley late on the 1st and tracked into New York early on the 2nd. A secondary low pressure began to develop early on the 2nd in the vicinity of Chesapeake Bay. By sunrise the secondary low pressure had become dominant and moved across Buzzards Bay and through the Gulf of Maine. The initial wave of precipitation moved in with strong warm air advection aloft late on the evening of the 1st. Early in the morning on the 2nd above freezing air and drying out of the column allowed some of that precipitation to change over to sleet, freezing rain, and rain. As the storm deepened in the Gulf of Maine, mid levels cooled and precipitation flipped back to snow for several hours before ending around midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 1, 10:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 1, 10:36 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1036 PM EST Fri Jan 1 2021

.SYNOPSIS...
A low pressure system approaching from the southwest will spread
snow and mixed precipitation across our region tonight and
Saturday. Another storm system following quickly on the heels of
the last may bring snow and mixed precipitation to our area
once again Sunday night into early next week.

&&

.NEAR TERM /TONIGHT/...
1020 PM Update...Another round of minor tweaks to temperature
and PoP trends through the coming hours according to latest
observations. Light snow is entering southwest NH at this hour
with a few flurries further north as the column starts to
saturate. Overall snow totals along the southern tier have come
down a little bit with ice amounts rising a little bit since I
went a little more deterministic with temperatures and ice
crystals (or lack of) aloft. Obs south of here, satellite, and
latest model guidance all show a dry slot nudging toward New
England from New York tonight which will take away crystal
growth and lead to light amounts of freezing rain over the
southern half of the area... to around 0.1" in the Monadnock
region.

7 PM Update... Clouds aren't quite low enough to inhibit
radiational cooling, so some adjustments were made to
temperatures and dewpoint trends through tonight to account for
this. Also adjusted PoP/timing of incoming mixed precipitation
system according to latest observed trends.

Previously... Impacts: Light accumulating snow expected across
the region overnight. Southern NH will see a transition to sleet
and freezing rain by sunrise Saturday morning. Plan on slippery
road conditions if you are out traveling tonight into Saturday
morning.

The near term sees the arrival of precipitation from a shortwave
moving into the northeast U.S. This portion of the forecast is
rather straightforward compared to Saturday.

Snow will gradually overspread the region from southwest to
northeast through the overnight hours, a decent "first round" of
snow for many. But the warm air aloft will begin its northward push
in the early morning hours and cause the snow to change to sleet and
then freezing rain for much of NH before sunrise. Not much change in
thinking or with forecast snowfall and ice amounts through tomorrow
morning. Most locations will see 2-4 inches of snow by sunrise and
portions of south central and southwest NH can expect at least a
light glaze and up to a tenth of an inch of ice.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
1020 PM Update...Have upgraded Kennebec and interior Waldo
County to Winter Storm Warnings with hires models continuing to
show banded snowfall there as low pressure amplifies over the
Gulf of Maine late Saturday morning into the early afternoon.
Will have to monitor band trends going forward as any nudge
south... or further strengthening... could bring warning- level
snow to the coast. I'm most uncertain about snowfall ratios...
the event remains borderline in terms of reaching the 6" warning
threshold but this snow will be relatively sticky and wet with
potentially significant travel impacts, so opted for the
warning.

7 PM Update... Made some adjustments to winds in the wake of the
system tomorrow as model soundings show good mixing in cold
advection for much of the area. Thus have late afternoon gusts
around 25 mph for much of the area. As for precipitation
amounts... am patiently awaiting 00Z guidance to assess
mesoscale banding threat, particularly over the Maine capital
region. With cooler/drier air streaming in over the low levels
in the CAD will have the thermal profiles necessary for snow
should better forcing align between low/mid-level deformation/FGEN
and an upper level jet streak cruising across during the middle
of the day.

Previously... Impacts: Snow will transition to mixed
precipitation over portions of central NH and southwestern ME
early Saturday morning. Precipitation type is still a question
for portions of the I-95 corridor in Maine, but much of the ME
coast will also see mixed precipitation rather than snow. Like
Friday night, plan on slippery road conditions across the region
through the day on Saturday.

The transition to mixed precipitation will be underway by
Saturday morning over portions of southern NH and extreme
southwestern ME while northern and eastern areas remain snow.
For anyone traveling Saturday morning, it will likely be
slippery out there on the roads.

The main question remains how far north does the warmer air
aloft make it. Much of the 12z guidance, including the NAM,
really wanted to bring it in quicker and further north than
previous forecasts, but still think a cooler solution through
18z is the way to go. It does appear that cooler air will
quickly move back in at the surface during the late morning and
into the afternoon that any precipitation left in the afternoon
should either be rain or snow.

The Midcoast remains the area to watch for higher amounts than
currently forecast as the NAM and other guidance indicates that
there could be some banding on the northwest side of the
developing low in the Gulf of Maine. Will let the evening shift
continue to assess additional guidance before making a final
determination on an upgrade to warnings in that area.

Overall, expecting several inches of snowfall in the mountains
and northern zones with lesser amounts to the south. Lowered ice
forecasts where the highest amounts are now expected to be
around 0.1 inch.

Any precipitation should be coming to an end by late Saturday
afternoon as high pressure begins to build into the northeast
U.S. Saturday night will be quiet with clearing skies.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The upper level pattern next week will involve a strengthening
-AO/NAO regime while a strong and consolidated Pacific Jet will
continue to flood North America with mild Pacific air. Despite
temperatures running above normal next week there is potential
for accumulating snowfall as a low pressure system stalls near
the Gulf of Maine underneath an impressive blocking high over
the Labrador Sea. This area of low pressure will develop off the
Mid Atlantic Sunday afternoon and will track near the 40N/70W
benchmark Monday morning with the potential for this system to
stall in the Gulf of Maine into Wednesday morning.

High pressure at the surface crosses the area Sunday as an upper
wave tracks through the Ohio Valley. This upper wave will lead to
low pressure developing of the DelMarVa Sunday afternoon. Sunday
will be fair with increasing clouds from SW to NE with temperatures
generally in the 30s.

Attention then turns to the area of low pressure developing off the
DelMarVa as it tracks northeastward. Ensembles are in good agreement
in strengthening a blocking high over the Labrador Sea as reflected
in the NAO dropping below -2 sigma Monday. This blocking high will
lead to this low slowly meandering in or near the Gulf of Maine
Monday into Wednesday morning. There remains a fair amount of spread
amongst global models as well as within ensembles as to how close
this low will track to the coast of Maine which will determine QPF
and resultant snowfall amounts.

There are a lot of moving parts with this system...one being a wave
out in the Pacific that will catch the initial upper wave
Monday night forming a closed upper low under the block that
will determine the evolution of this system. Therefore,
confidence is low in buying into any trends at this time as the
GEFS probabilities of seeing greater than 3 inches of snow in 24
hours have increased to 70 percent while the ECMWF ensembles
have decreased with the 01.12Z guidance. While this system will
remain offshore, keeping our area in the cooler NW quadrant of
the system, temperatures will still be marginal for snowfall
with highs in the 30s Monday and Tuesday and there is potential
for rain to mix with snow near the coast. This system will bear
watching over the weekend as the potential is there for a long
duration precipitation event Sunday night into Wednesday
morning.

Low pressure will eventually pull away from the area Wednesday for a
drying trend for the second half of the week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Short Term...VFR conditions this evening will gradually become
MVFR and then IFR/LIFR by tomorrow morning. All terminals will
begin as snow and then all terminals except for HIE and possibly
AUG will transition to mixed precipitation during the morning
hours. Precipitation will gradually come to an end in the late
afternoon with restrictions gradually improving into Saturday
night.

Long Term...VFR expected Sunday with high clouds increasing in the
afternoon. Slow moving coastal low pressure will bring periods of
MVFR/IFR in SHSN and SHRA early Monday morning into Wednesday
morning.

&&

.MARINE...
Short Term...Upgraded the gale watch to a warning for the two
easternmost outer water zones. SCA remains up for the bays.

Long Term...High pressure passes north of the waters Sunday. Low
pressure tracks from the Mid Atlantic towards the Gulf of Maine
Monday with the potential for this system to stall near the waters
through Wednesday. Easterly winds will increase Sunday night ahead
of this system and will turn northerly Monday with gusts to 30 kts
Monday morning into Tuesday night. Seas will also build Monday
approaching 10 to 13 ft Monday night and will slowly subside late
Tuesday into Wednesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 4 PM EST Saturday for MEZ018-019-
     023-024.
     Winter Storm Warning until 7 PM EST Saturday for MEZ007>009-
     012>014-021-022-033.
     Winter Weather Advisory until 7 PM EST Saturday for MEZ020-
     025>028.
NH...Winter Weather Advisory until 4 PM EST Saturday for NHZ003-
     005>013-015.
     Winter Storm Warning until 7 PM EST Saturday for NHZ001-002-
     004.
MARINE...Small Craft Advisory from 7 AM to 7 PM EST Saturday for ANZ151-
     153.
     Gale Warning from 8 AM Saturday to 4 AM EST Sunday for ANZ150-
     152.
     Small Craft Advisory from 4 AM Saturday to 4 AM EST Sunday for
     ANZ154.

&&

NEAR TERM...Casey/Watson
SHORT TERM...Casey/Watson
LONG TERM...Schroeter
Hazardous weather outlook, Jan 1, 10:16 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1016 PM EST Fri Jan 1 2021

MEZ018-019-023-024-NHZ003-005>013-015-030330-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Northern Grafton-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
1016 PM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ020-025>028-030330-
Androscoggin-Sagadahoc-Lincoln-Knox-Coastal Waldo-
1016 PM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-012>014-021-022-033-NHZ001-002-004-030330-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Carroll-
1016 PM EST Fri Jan 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-152-030330-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
1016 PM EST Fri Jan 1 2021

...GALE WARNING IN EFFECT FROM 8 AM SATURDAY TO 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-154-030330-
Penobscot Bay-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1016 PM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ014-030330-
Coastal Rockingham-
1016 PM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A second system will likely bring another round of snowfall Sunday
night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 1, 11:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1134 PM EST FRI JAN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     SNOW             2 SSW NASHUA            42.72N 71.51W
01/01/2021  E1.1 INCH        HILLSBOROUGH       NH   TRAINED SPOTTER

&&

MEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northern Oxford

When
January 2, 12:00 AM EST to 2:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow moved into the Mahoosuc Mountains around midnight on the 2nd. Light to moderate snow continued into the early morning hours of the 2nd before tapering off or mixing with sleet and freezing rain. After sunrise steady snow moved back into the area and continued until ending as some upslope enhanced snow showers around midday. Snow totals ranged from 5 to 7 inches.

Winter Storm, Northern Franklin

When
January 2, 12:00 AM EST to 2:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains just around midnight on the 2nd. Light to moderate snow continued into the early morning hours of the 2nd before tapering off. Precipitation was predominantly snow but some sleet or freezing rain mixed in at times. Towards mid-morning steady snow moved back into the area and continued until ending as some wraparound light snow. Snow totals ranged from 6 to 10 inches.

Winter Storm, Central Somerset

When
January 2, 12:00 AM EST to 3:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains just around midnight on the 2nd. Light to moderate snow continued into the early morning hours of the 2nd before tapering off. Precipitation was predominantly snow but some sleet or freezing rain mixed in at times. Towards mid-morning steady snow moved back into the area and continued until ending as some wraparound light snow. Snow totals ranged from 6 to 10 inches.

Winter Storm, Southern Franklin

When
January 2, 1:00 AM EST to 2:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains just after midnight on the 2nd. Light to moderate snow continued into the early morning hours of the 2nd before tapering off and mixing with sleet and freezing rain. After sunrise steady snow moved back into the area and continued until ending as some wraparound light snow around midday. Snow totals ranged from 5 to 7 inches.

Winter Storm, Kennebec

When
January 2, 1:00 AM EST to 3:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow moved into the Capitol Region just after midnight on the 2nd. Light to moderate snow continued into the early morning hours of the 2nd beforemixing with sleet and freezing rain. Towards mid-morning steady snow moved back into the area and continued until ending as some wraparound light snow. Snow totals ranged from 5 to 7 inches.

Winter Storm, Southern Somerset

When
January 2, 1:00 AM EST to 3:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into west central Maine just after midnight on the 2nd. Light to moderate snow continued into the early morning hours of the 2nd before tapering off or mixing with sleet and freezing rain. Towards mid-morning steady snow moved back into the area and continued until ending as some wraparound light snow around midday. Snow totals ranged from 6 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928068, 928072, 928073, 928069, 928070, 928071.